MEFENAMIC ACID (me fe NAM ik AS id) treats mild to moderate pain. It works by decreasing pain and inflammation. It belongs to a group of medications called NSAIDs.
This medicine may be used for other purposes; ask your health care provider or pharmacist if you have questions.
COMMON BRAND NAME(S): Ponstel
They need to know if you have any of these conditions:
Take this medication by mouth. Take it as directed on the prescription label at the same time every day. You can take it with or without food. If it upsets your stomach, take it with food. Keep taking it unless your care team tells you to stop.
Take products with magnesium in them at a different time of day than this medication. Talk to your care team if you have questions.
A special MedGuide will be given to you by the pharmacist with each prescription and refill. Be sure to read this information carefully each time.
Talk to your care team about the use of this medication in children. While this medication may be prescribed for children as young as 14 years for selected conditions, precautions do apply.
People over 65 years of age may have a stronger reaction and need a smaller dose.
Overdosage: If you think you have taken too much of this medicine contact a poison control center or emergency room at once.
NOTE: This medicine is only for you. Do not share this medicine with others.
If you miss a dose, take it as soon as you can. If it is almost time for your next dose, take only that dose. Do not take double or extra doses.
Do not take this medication with any of the following:
This medication may also interact with the following:
This list may not describe all possible interactions. Give your health care provider a list of all the medicines, herbs, non-prescription drugs, or dietary supplements you use. Also tell them if you smoke, drink alcohol, or use illegal drugs. Some items may interact with your medicine.
Visit your care team for regular checks on your progress. Tell your care team if your symptoms do not start to get better or if they get worse.
Do not take other medications that contain aspirin, ibuprofen, or naproxen with this medication. Side effects such as stomach upset, nausea, or ulcers may be more likely to occur. Many non-prescription medications contain aspirin, ibuprofen, or naproxen. Always read labels carefully.
This medication can cause serious ulcers and bleeding in the stomach. It can happen with no warning. Tobacco or alcohol use, older age, and poor health can also increase risks. Call your care team right away if you have stomach pain or blood in your vomit or stool.
This medication does not prevent a heart attack or stroke. This medication may increase the chance of a heart attack or stroke. The chance may increase the longer you use this medication or if you have heart disease. If you take aspirin to prevent a heart attack or stroke, talk to your care team about using this medication.
This medication may cause serious skin reactions. They can happen weeks to months after starting the medication. Contact your care team right away if you notice fevers or flu-like symptoms with a rash. The rash may be red or purple and then turn into blisters or peeling of the skin. Or, you might notice a red rash with swelling of the face, lips or lymph nodes in your neck or under your arms.
Talk to your care team if you wish to become pregnant or think you might be pregnant. This medication can cause serious birth defects if used later in pregnancy. Your care team will monitor you closely if you need to take it between weeks 20 and 30 of pregnancy. It is not recommended to take this medication after week 30 of pregnancy.
This medication may affect your coordination, reaction time, or judgment. Do not drive or operate machinery until you know how this medication affects you. Sit up or stand slowly to reduce the risk of dizzy or fainting spells. Drinking alcohol with this medication can increase the risk of these side effects.
Be careful brushing or flossing your teeth or using a toothpick because you may get an infection or bleed more easily. If you have any dental work done, tell your dentist you are receiving this medication.
This medication may make it more difficult to get pregnant. Talk to your care team if you are concerned about your fertility.
Side effects that you should report to your care team as soon as possible:
Side effects that usually do not require medical attention (report to your care team if they continue or are bothersome):
This list may not describe all possible side effects. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
Keep out of the reach of children and pets.
Store at room temperature between 15 and 30 degrees C (59 and 86 degrees F). Get rid of any unused medication after the expiration date.
To get rid of medications that are no longer needed or have expired:
NOTE: This sheet is a summary. It may not cover all possible information. If you have questions about this medicine, talk to your doctor, pharmacist, or health care provider.
Copyright ©2023 Elsevier Inc. All Rights Reserved.
Note: Introduction and Additional Common Questions written and medically approved by Cleveland Clinic professionals.